Evolution equations with a free boundary condition

Yunmei Chen, Fang Hua Lin

Research output: Contribution to journalArticle

Abstract

In this paper we consider the heat flow of harmonic maps between two compact Riemannian Manifolds M and N (without boundary) with a free boundary condition. That is, the following initial boundary value problem ∂tu - Δu = Γ(u)∇u, ∇u) ⊥ TuN, on M × [0, ∞) , u(t, x) ∈ Σ, for x ∈ ∂M, t > 0 , ∂u/∂n(t, x) ⊥ Tu(t,x) Σ, for x ∈ ∂M, t > 0 , u(o, x) = uo(x), on M , where Σ is a smooth submanifold without boundary in N and n is a unit normal vector field of M along ∂M. Due to the higher nonlinearity of the boundary condition, the estimate near the boundary poses considerable difficulties, even for the case N = ℝn, in which the nonlinear equation reduces to ∂tu - Δu = 0. We proved the local existence and the uniqueness of the regular solution by a localized reflection method and the Leray-Schauder fixed point theorem. We then established the energy monotonicity formula and small energy regularity theorem for the regular solutions. These facts are used in this paper to construct various examples to show that the regular solutions may develop singularities in a finite time. A general blow-up theorem is also proven. Moreover, various a priori estimates are discussed to obtain a lower bound of the blow-up time. We also proved a global existence theorem of regular solutions under some geometrical conditions on N and Σ which are weaker than KN ≤ 0 and Σ is totally geodesic in N.

Original languageEnglish (US)
Pages (from-to)179-197
Number of pages19
JournalJournal of Geometric Analysis
Volume8
Issue number2
StatePublished - Jan 1 1998

    Fingerprint

ASJC Scopus subject areas

  • Geometry and Topology

Cite this